New Arrhythmia Guidelines 2017

Being a resuscitation educator commonly requires discussion of the dilemmas of arrhythmia management.  This is an area we don’t delve into everyday so achieving true ‘expertise’ is a challenge.

Guidelines often come to the rescue in such life-threatening and time dependent situations. The American Heart Association (AHA) has released updated recommendations for the management of ventricular arrhythmias:

Screen Shot 2017-12-13 at 11.18.30 am.jpg

Definition Updates

  1. ACS generally causes VF or polymorphic VT.
    1. A scar from an old MI generally causes monomorphic VT.
  2. VT/VF storm generally occurs within 3 months of an MI. It is defined as >/= 3 episodes of sustained VT, VF, or appropriate ICD shocks in a 24-hour period.

VT

Original Article

Click Here

Summary from Journal Feed

  1. If in doubt with wide complex tachycardia, assume it’s VT (class I).
  2. For hemodynamically stable VT, procainamide is the preferred pharmacologic agent (class IIa). However, cardioversion remains a class I recommendation.
  3. In hemodynamically unstable ventricular arrhythmias, electricity is undoubtedly first priority. If that fails, amiodarone is the preferred pharmacologic agent (class IIa).
  4. IV beta blockers may be useful (class IIa) for patients with:
    1. VT/VF storm despite DCCV and antiarrhythmics
    2. Polymorphic VT due to MI
  5. Adrenaline 1mg every 3-5 minutes “may be reasonable” in cardiac arrest (class IIb).
  6. Consider emergent PCI in all patients after out-of-hospital cardiac arrest, particularly with initial shockable rhythm.  Absence of STEMI does not rule out culprit coronary lesion and may be seen in 30% of patients.
  7. Contrary to common teaching, accelerated idioventricular rhythm (AIVR) is not a marker of reperfusion. Instead it is more strongly associated with infarct size.
  8. Some drugs can worsen or unmask Brugada syndrome. (drugs of concern include procainamide (not available in Australia), flecainide, TCAs, lithium, propofol, cocaine, cannabis and alcohol).
  9. Digoxin isn’t the only cause of bidirectional VT. Catecholaminergic polymorphic VT (exercise or stress induced VT) can also cause it.
  10. Long QT syndrome: males in childhood and postpartum females are at greatest risk for ventricular arrhythmia.

 


Case of the Week – “Evolving Pain”

Screen Shot 2017-11-05 at 3.47.06 pm.jpg

Emergency Department Case

A 60 year old female presents to your Emergency Department (ED) by ambulance with inter-scapular pain.  She described the pain as dull and throbbing.

The patient has associated tingling in right hand.  Each episode of pain is intermittent, occurring every 5 minutes and lasting 30 seconds each time.

The patient reports starting cephalexin 3 days ago for cellulitis associated with acute on chronic diabetic foot ulcer.

From a social point of view the patient reports she is an independent non-smoker.

Past Medical History

  • Type 2 Diabetes Mellitus (DM) – reliant on insulin for several years
    • DM is associated nephropathy and ulcers, but no other known ‘complications’
  • Atrial Fibrillation (treated with anticoagulants and beta blocker)
  • Permanent Pacemaker for Sick Sinus Syndrome
  • Parathyroidectomy
  • Chronic gastritis on recent endocscopy

Medication History

  • Current antibiotic course
  • Novel Oral Anticoagulant (NOAC)
    • Apixaban 5mg BD
  • Thyroxine 100mcg daily
  • Irbesartan 75mg daily
  • Atorvastatin 20mg daily
  • Metoprolol 25mg daily
  • Digoxin 125mcg daily
  • Linagliptin 5mg daily
  • Novorapid – Short Acting Insulin (variable dosing)
  • Lantus – Long Acting Insulin (variable dosing)

Clinical Examination

  • Temperature – afebrile
  • Vital Signs Recorded – normal
  • Blood Pressure = in both arms.
  • No radial-radial or radial-femoral delay
  • Chest clear with no abnormalities appreciated
  • HS I+II+ no added murmurs,
  • Abdomen Soft, non tender
  • Ulcer on left leg – noted and appropriately dressed (chronic venous insufficiency noted in both legs)

Investigations 

  • Bedside Tests
    • Blood Sugar 10.8 mmol/L
    • U/A – protein +, glucose +ve (otherwise normal)
    • 12 lead ECG – normally appearing paced rhythm (image credit):

  • Laboratory Tests
    • Initial troponin T <17 (normal range for local assay)
  • Imaging Tests

Initial Emergency Department Plan

  • Given history of diabetes, hypertension and sudden onset of pain the patient was admitted for serial troponin.  Despite the x-ray and clinical examination there was concern about aortic pathology and the ED team requested a ‘CT aortogram’

Progress

  • While waiting for CT scanning the patient developed a sore throat and dysphagia
  • Further neck clinical examination:
    • diffusely tender anterior neck bilaerally
    • feeling of fullness but no lymphadenopathy appreciated on examination
  • At this time the patient reported worsening dysphagia
  • The vital signs remained normal but there was profound drooling and concerns about the status of the airway in view of the neck swelling

Management

  • The anaesthetics team were consulted.  They shared the teams concerns about the airway.  Early intervention was considered pertinent in order to protect the airway – an awake fiberoptic intubation was completed in the Operating Room
  • The patient was commenced on intravenous (IV) ceftriaxone and a CT ‘soft tissue neck’ was requested
  • This CT demonstrated extensive swelling throughout neck deep space planes “consistent with haematoma

Actions

  • The patient’s NOAC (Apixaban) was withheld and ceased on the medication chart
  • The patient was continued on their broad spectrum IV Antibiotics
  • The treating team made the decision to refer for ‘exploration of neck’ in the operating theatre
  • Later the follow up of microbiology results ‘grew Streptococcus’ from local cultures

RSS icon

Some Key Learning Points

  1. Initial Emergency Department (ED) presentations may be atypical in patients with chronic disease.
  2. In this case inter-scapular pain focussed the initial ED assessment to rule out cardiac, pulmonary and aortic pathology.
  3. A pearl from this case is it is pertinent to “continue to observe patients” with on-going symptoms
  4. In the Emergency Department setting we should have low threshold for investigation of new or progressive symptoms (such as severe neck pain)
  5. Patients on ‘NOACs are at high risk’ of uncontrolled non-compressible bleeding
  6. Where there are concerns about neck swelling consider early interventions to protect the airway – whilst starting treatment (e.g. antibiotics, steroids, nebulisers)
  7. Make referrals to Ear Nose and Throat (ENT) surgeons and anaesthetics using an “ISBAR” handover and with an appropriate sense of urgency (neck swelling can be a time-dependent emergency)